Texas, 2007

Hail in Texas, May 5 to 6, 2007

May 5 to 6, 2007 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed over the west Texas South Plains during the late evening hours of the 5th and persisted through the early morning hours of the 6th. A few of the storms became severe and produced large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the west Texas South Plains during the late evening hours of the 5th and persisted through the early morning hours of the 6th. A few of the storms became severe and produced large hail up to the size of golf balls. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 5, 6:06 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 5, 6:06 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
706 PM CDT SAT MAY 5 2007

.UPDATE...
LOOKS LIKE A WHITE KNUCKLE TURN AT THE FORECAST DESK AGAIN TONIGHT...
WITH A POTENTIALLY EXPLOSIVE SUPER-CELL ENVIRONMENT OVER MUCH OF
THE ROLLING PLAINS AND EASTERN SOUTH PLAINS. THE DRY-LINE IS ACTIVELY
RETREATING THIS EVENING WITH DEEP BACKING WINDS AS INDICATED BY
THE JAYTON PROFILER. UPPER WINDS ARE INCREASING AND VEERING WITH
THE APPROACH OF ANOTHER SPEED MAX THROUGH THE BASE OF THE TROUGH
ACROSS FAR WEST TEXAS. CONVECTIVE/SEVERE INDICES ARE ABOUT MAXING
OUT AS A RESULT...RANGING FROM HEALTHY BULK SHEAR AND HELICITY TO
KING-KONGISH CAPES. WHAT WE HAVE YET TO OVERCOME...HOWEVER...IS A
NOSE OF INHIBITION LIKELY BROUGHT ON BY THE SOUTHWEST WINDS ALOFT.
LATEST FORECAST MODELS WEAKEN THIS CAP AND ALLOW THUNDERSTORMS TO
EXPLODE OVER MUCH OF OUR EASTERN FORECAST AND WARNING AREA LATER
THIS EVENING AS THE ASCENT FROM THE APPROACHING DISTURBANCE INTERACTS
WITH THE RETREATING DRY-LINE. MEANWHILE...CELLS HAVE JUST BEGUN TO
INITIATE ALONG THE DRY-LINE OUT OF NORTHERN CHILDRESS COUNTY AND
ARE RAPIDLY BECOMING SEVERE TO OUR NORTH. ANYWAY...CELLS THAT ERUPT
WILL HAVE A HIGH POSSIBILITY OF ROTATING AND BECOMING SEVERE. WILL
UPDATE LATER THIS EVENING IF ANYTHING CHANGES BUT ITS A GOOD
EVENING TO STAY UP ON THE WEATHER. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT MAY 5 2007/

SHORT TERM...
19Z SFC DATA SHOWS DRYLINE ROUGHLY ALONG A MEMPHIS TO WHITE RIVER
LAKE TO GAIL LINE...WITH SOME WEAK CONVERGENCE ANALYZED ALONG IT.
VISIBLE SATELLITE DATA DOES SHOW SOME CU FORMING ALONG AND EAST OF
THE DRYLINE...WITH BEST CU TOWARD THE CHILDRESS AREA. HOWEVER...NO
STORMS HAVE YET DEVELOPED...EXCEPT EARLIER ACROSS THE EXTREME
NORTHEAST TEXAS PANHANDLE WHERE LESS INHIBITION WAS PRESENT WITH
EXITING SHORTWAVE. SIMILAR TO YESTERDAY...QUESTION IS AGAIN WHETHER
HEATING AND CONVERGENCE ALONG THE DRYLINE WILL BE ABLE TO OVERCOME
CONVECTIVE INHIBITION. NO CLEAR SIGNAL THOUGH EARLIER CU DEVELOPMENT
/VERSUS YESTERDAY/ IS A POSITIVE SIGN FOR CONVECTION. NORTHEAST
ZONES WILL BE MOST LIKELY AREA FOR STORM INITIATION IF IT OCCURS.
STILL...WILL BE A WAIT AND SEE GAME. GIVEN STORM
DEVELOPMENT...ABUNDANT INSTABILITY AND SUFFICIENT SHEAR WILL ALLOW
THEM TO GO SEVERE FAST...WITH LARGE HAIL AND HIGH WINDS THE GREATEST
THREATS.

AFTER A BRIEF REPRIEVE WITH THE LOSS OF DAYTIME HEATING...WESTWARD
RETREATING DRYLINE MAY BECOME ACTIVE AROUND OR AFTER MIDNIGHT AS
ANOTHER VORT MAX /CURRENTLY SEEN ON WV IMAGERY APPROACHING WESTERN
NM/ ROUNDS THE BASE OF THE TROUGH AND APPROACHES THE PANHANDLE.
ALTHOUGH BEST FORCING WILL AGAIN BE NORTH...SLIGHT MID-LEVEL
COOLING...FOCUS ALONG THE DRYLINE AND WEAK BOUNDARY WORKING INTO THE
NORTHERN ZONES WILL BRING A BETTER CHANCE OF STORMS...SOME OF WHICH
COULD BE SEVERE OVER THE CENTRAL AND EASTERN ZONES...POSSIBLY
LINGERING OVER THE SOUTHEAST PANHANDLE AND ROLLING PLAINS THROUGH
MID-MORNING. DRYLINE...LIKELY LOCATED OVER THE EASTERN ZONES BY
SUNDAY AFTERNOON...WILL AGAIN BE FOCUS FOR MORE POTENTIAL
STRONG/SEVERE STORMS...ALTHOUGH EXACT EVOLUTION WILL DEPEND ON HOW
OVERNIGHT AND MORNING ACTIVITY EVOLVES.

LONG TERM...
MODELS ARE TRENDING TOWARD MORE ENERGY IN THE SOUTHERN PART OF THE
UPPER TROUGH BEFORE IT EJECTS EWD ACROSS THE PLAINS. MEANWHILE AT
THE SFC A COLD FRONT WILL MOVE THROUGH THE AREA MONDAY THEN STALL
NOT FAR SOUTH OF THE AREA...AND MAY EVEN MOVE NWD MONDAY NIGHT
BEFORE SHIFTING SWD AGAIN TUESDAY. LIFT ASSOCIATED WITH THE UPPER
LOW COMBINED WITH FRONTOGENETICAL FORCING NEAR/BEHIND THE SFC
FRONT WILL PRODUCE AN EXTENDED PERIOD OF GOOD RAIN CHANCES MONDAY
THROUGH TUESDAY NIGHT...PARTICULARLY ACROSS SERN THIRD OF THE FCST
AREA. CLOUD COVER AND COOL ADVECTION WILL LIMIT UPSIDE OF TEMPS
MONDAY AS TUESDAY...AND THUS INSTABILITY. COULD END UP SEEING MORE
SHOWER ACTIVITY AND LESS THUNDER. PROGGED UPPER LOW MOVEMENT ALSO
TRENDING SLOWER AND WILL EXTEND SLIGHT CHANCE POPS OUT ANOTHER
PERIOD. BY THURSDAY SHOULD SEE SOME UPPER RIDGING ACROSS THE
DESERT SOUTHWEST WHICH WILL THEN MIGRATE EWD OVER THE SOUTHERN
HIGH PLAINS RESULTING IN DRYING AND WARMING TREND.

AVIATION...
AN ISOLATED THUNDERSTORM REMAINS POSSIBLE AT KCDS THROUGH LATE THIS
AFTERNOON...THOUGH HAVE LEFT OUT OF TAF GIVEN LOW CONFIDENCE. BETTER
SHOT OF STORMS WILL BE POSSIBLE AT BOTH KLBB AND KCDS AFTER 06Z.
STORM CHANCES MAY LINGER THROUGH 12Z AT KLBB AND THROUGH MUCH OF THE
MORNING AT KCDS. ADDITIONALLY...CIGS AND VSBY MY FLIRT WITH IFR
CONDITIONS AT KCDS TOWARD MORNING.

FIRE WEATHER...
LOCATIONS WEST OF THE DRYLINE...ESPECIALLY ACROSS THE WESTERN SOUTH
PLAINS AND SOUTHWEST PANHANDLE WILL CONTINUE TO FLIRT WITH THE LOWER
THRESHOLD OF RED FLAG CONDITIONS /15 PERCENT RH AND 20 FT WINDS
SUSTAINED AT 20 MPH/ THROUGH THE LATE AFTERNOON. MOISTURE LEVELS
WILL INCREASE DRAMATICALLY FOR MOST SITES BY MIDNIGHT AS THE DRYLINE
SURGES BACK WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        53  77  50  65  47 /  20  20  10  30  30
TULIA         57  80  51  69  51 /  30  20  10  40  40
PLAINVIEW     59  81  53  69  51 /  30  20  10  50  40
LEVELLAND     60  80  54  68  51 /  20  20  10  50  40
LUBBOCK       63  82  56  71  52 /  30  20  20  50  40
BROWNFIELD    63  82  56  69  52 /  30  20  20  50  40
CHILDRESS     68  82  61  72  57 /  50  50  30  50  50
SPUR          68  85  62  72  56 /  40  50  30  60  50
ASPERMONT     69  85  63  69  61 /  40  50  40  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99
Hazardous weather outlook, May 5, 4:55 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT SAT MAY 5 2007

TXZ021>044-062300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY THIS
EVENING...AND AGAIN LATE TONIGHT FROM THE CENTRAL SOUTH PLAINS
EAST THROUGH THE ROLLING PLAINS. THE RISK AREA IS GENERALLY ALONG
AND EAST OF A LINE FROM TULIA...TO LEVELLAND...TO DENVER CITY.

THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE EARLY THIS EVENING ALONG
AND JUST EAST OF THE DRYLINE...WHICH IS LOCATED NEAR THE CAPROCK
ESCARPMENT. THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE
LIMITED THIS EVENING DUE TO THE PRESENCE OF A LAYER OF WARM
AIR...OR CAP...IN THE MID LEVELS OF THE ATMOSPHERE. ANY STORMS
WHICH CAN OVERCOME THE CAP COULD BECOME SEVERE AND BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.

THUNDERSTORM POTENTIAL IS EXPECTED TO DECREASE DURING THE MID TO
LATE EVENING HOURS DUE TO THE LOSS OF DAYTIME HEATING AND LACK OF
SUFFICIENT UPPER LEVEL ENERGY. HOWEVER...AS THE DRYLINE RETREATS
WEST AND UPPER LEVEL ENERGY PASSES JUST TO THE NORTH OF THE AREA
LATER TONIGHT...THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE ONCE
AGAIN. ANY STORMS THAT DEVELOP LATER TONIGHT COULD BECOME SEVERE
AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE WEATHER WILL PERSIST THROUGH SUNDAY...WHEN
A FEW SEVERE THUNDERSTORMS MAY IMPACT THE EXTREME SOUTHEASTERN
PANHANDLE AND THE ROLLING PLAINS DURING THE AFTERNOON AND EVENING.

ALTHOUGH A WIDESPREAD FLASH FLOODING THREAT IS NOT CURRENTLY
ANTICIPATED...LOCALIZED HEAVY RAINFALL MAY OCCUR OVER THE ROLLING
PLAINS AND THE SOUTHERN PORTIONS OF THE SOUTH PLAINS MONDAY AND
TUESDAY.

NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND LATE
TONIGHT.

In the hours before

Special weather statement, May 5, 8:00 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
900 PM CDT SAT MAY 5 2007

TXZ041-060300-
LYNN TX-
900 PM CDT SAT MAY 5 2007

...STRONG THUNDERSTORMS MOVING INTO LYNN COUNTY...

AT 900 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS 17 MILES SOUTH OF TAHOKA...OR
ABOUT 14 MILES NORTH OF LAMESA...MOVING NORTH AT 30 MPH. THESE
STORMS WILL MOVE OVER ODONNELL SHORTLY AFTER 900 PM...AND APPROACH
TAHOKA AROUND 920 OR 930 PM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PLEASE NOTE THAT
A TORNADO WATCH IS IN EFFECT FOR THIS AREA.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lynn

When
May 5, 8:16 PM CST to 8:27 PM CST
Where
Lynn County, Odonnell to 3 mi N of Tahoka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.970, -101.830

Law enforcement officials and trained storm spotters reported large hail between quarter and golf ball size along a swath from O'Donnell to just north of Tahoka. The hail accompanied a left moving (anticyclonic member of a splitting storm) that moved northward along U.S. Highway 87 over southern Lynn County. No damage was reported.

Hail, Hall

When
May 6, 4:27 AM CST to 4:30 AM CST
Where
Hall County, Memphis
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.720, -100.530

|Multiple reports from law enforcement officials and the Memphis Fire Department indicated that large hail ranged in size from peas to nickels from 04:27 to 04:30 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31099, 31097.